Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 309, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2014, 6:27 PM MDT for Yuma County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2014, 6:27 PM MDT (00:27 UTC)
- Expired
- Aug 23, 2014, 7:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:33 PM MDT, 54 minutes earlier.
Area forecast discussion, Aug 23, 5:33 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 533 PM MDT SAT AUG 23 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1222 PM MDT SAT AUG 23 2014 SHORTWAVE TROUGH ROTATING AROUND THE MAIN UPPER LOW IN THE NORTHERN ROCKIES WILL PROVIDE FORCING FOR AFTERNOON AND EVENING THUNDERSTORMS IN NORTHEAST COLORADO. ASSOCIATED SURFACE COLD FRONT WILL PROVIDE ADDITIONAL FOCUS FOR INITIATION AS IT MOVES INTO THE NORTHWEST CORNER OF THE FORECAST AREA THIS EVENING. INSTABILITY AXIS WILL BE LOCATED FROM FLAGLER NORTHEAST THROUGH YUMA COUNTY...WHERE POST FRONTAL DEEP LAYER SHEAR WILL BE MAXIMIZED TO 30-40KTS. CONSEQUENTLY THERE WILL BE A BRIEF WINDOW WHERE A SEVERE STORM OR TWO WILL BE POSSIBLE IN THOSE AREAS DURING THE EVENING HOURS. STORMS WILL QUICKLY MOVE NORTHEAST AND OUT OF THE AREA AROUND 06Z. ON SUNDAY...THE UPPER LOW WILL MOVE CLOSE TO THE CANADIAN BORDER IN THE NORTHERN PLAINS. FLOW WILL BE A LITTLE FLATTER ACROSS THE CENTRAL ROCKIES/HIGH PLAINS. GIVEN THE ABSENCE OF ANY IDENTIFIABLE SHORTWAVE TROUGH FOR FORCING WILL KEEP SUNDAY AFTERNOON DRY. TEMPERATURES TONIGHT AND SUNDAY WILL BE NEAR NORMAL. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 320 PM MDT SAT AUG 23 2014 FORECAST CONCERNS THROUGH THE MIDDLE OF NEXT WEEK WILL BE CONTINUED ACTIVE PATTERN AND HOW COOL TO MAKE IT THE BEGINNING OF NEXT WEEK. SATELLITE IS SHOWING AN AMPLIFIED AND BLOCKY PATTERN FROM THE PACIFIC INTO THE WESTERN ATLANTIC. SYSTEM IS DIVING DOWN THE EAST SIDE OF THE EASTERN PACIFIC RIDGE AND WILL KICK OUT THE SYSTEM THAT IS NOW MOVING TOWARD THE NORTH CENTRAL PORTION OF THE COUNTRY. SUBTROPICAL MOISTURE LOOKS TO BE TEMPORARILY PUSHED TO THE EAST OF THE AREA. AT JET LEVEL...MODELS STARTED OUT WELL WITH THE ECMWF...GFS AND CANADIAN DOING THE BEST. AT MID LEVELS...THE UKMET WAS DOING A LITTLE BETTER THAN THE GFS...CANADIAN...AND ECMWF WITH THE NAM AND SREF THE WORST. THE NAM LOOKED TO BE DOING THE BEST ON THE SURFACE WIND AND PRESSURE FIELD. THE GFS WAS DOING THE BEST ON THE LOW LEVEL THERMAL FIELD. SUNDAY NIGHT...MAIN JET AXIS LIES TO THE NORTHWEST OF THE AREA THROUGH THE NIGHT ALTHOUGH IT GETS CLOSER TO THE NORTHWEST CORNER LATE IN THE NIGHT. AT THE SAME TIME...A COLD FRONT STARTS MOVING INTO THE AREA AFTER 06Z. IN THE LATER HALF OF THE NIGHT...THE LOW LEVEL JET PICKS UP SOME ALONG WITH WHAT LOOKS TO BE STRONG WARM AIR ADVECTION AT MID LEVELS. THAT SHOWS UP WELL ON THE FIELDS THAT SHOW LIFT AT 700 MB. THE FRONT AND THE LIFT OVER THE FRONT LOOK TO BE THE MAIN DRIVING FORCE SINCE THERE ONLY LOOKS TO BE A WEAK SHORTWAVE TROUGH MOVING THROUGH. ELEVATED CINH LOOKS TO BE LOWEST AND ABLE TO BE OVERCOME OVER THE NORTHERN COUPLE OF TIERS OF COUNTIES. ELEVATED CAPE IS RATHER HIGH OVER MOST OF THE AREA. SO IT LOOKS LIKE THE HIGHEST POPS WILL BE AFTER 06Z WITH THE POSSIBILITY OF SEVERE IF THE MODELS ARE CORRECT. PREVIOUS FORECAST HAD A GOOD HANDLE AND ONLY MADE SLIGHT ADJUSTMENTS IN AREA AND IN RAISING THE POPS OVER THE FAR NORTHERN PORTION OF OUR AREA. MONDAY/MONDAY NIGHT...ABOVE MENTIONED LIFT AND THUNDERSTORMS LOOK TO LINGER IN THE EASTERN THIRD...ESPECIALLY IN THE NORTHEAST CORNER ...IN THE MORNING. SO WILL HAVE MORNING POPS. THEN THINGS START GETTING INTERESTING AND EVEN MORE ACTIVE ONCE AGAIN. RIGHT REAR QUADRANT OF THE JET IS NEAR THE NORTHWEST PORTION AT THE BEGINNING OF THE DAY...AND BY LATE IN THE AFTERNOON IS MUCH CLOSER AND IS AFFECTING MUCH OF THE NORTHERN HALF. THIS MOVES TO THE NORTH AND EAST OF THE AREA AROUND THE MIDDLE OF THE NIGHT. SOME MODEL DIFFERENCE AS TO WHERE THE FRONT IS. KNOW THAT NO TWO STORMS ARE USUALLY ALIKE BUT THIS LOOKS A LOT LIKE A VERY SIMILAR SCENARIO THAT OCCURRED FRIDAY AFTERNOON AND NIGHT. AM SIDING WITH THE NAM A LITTLE MORE ON THIS SINCE IT DID BEST WITH WHAT HAPPENED YESTERDAY. BY LATE IN THE AFTERNOON...FRONT LOOKS TO BE DRAPED NEAR OR A LITTLE SOUTH OF INTERSTATE 70. AT THE SAME TIME...A RATHER STRONG SHORTWAVE TROUGH MOVES FROM SOUTHWEST TO NORTHEAST FROM LATE IN THE AFTERNOON INTO THE OVERNIGHT HOURS. SO HAVE CHANCE POPS IN THE AFTERNOON ALTHOUGH THEY WILL PROBABLY END UP HIGHER DEPENDING ON WHERE THE FRONT IS. RAISED POPS IN THE NIGHT WITH SOUTH TO NORTH GRADIENT RANGING FROM HIGH CHANCE TO LIKELY. CONSIDERING PRECIPITABLE WATER VALUES OF 1.25 TO NEAR 1.6 OVER MOST OF THE AREA AND STORM MOTIONS PERPENDICULAR TO THE FRONT...VERY HEAVY RAINFALL ALONG WITH SEVERE THUNDERSTORMS LOOKS LIKE A GOOD BET. POSITION OF THE FRONT AND THE ONSET OF THUNDERSTORMS/INCREASE IN CLOUD COVER MAKES THE FORECASTING OF HIGHS A LITTLE UNCERTAIN. CONSIDERING THE RECENT BIAS OF THE MODELS BEING A LITTLE WARM...AM GOING TO BE CONSERVATIVE WITH THE MAXES AND KEEP NEAR TO SLIGHTLY COOLER THAN THE GUIDANCE. TUESDAY...COULD BE SOME LINGERING PRECIPITATION IN THE FAR NORTH AND EAST IN THE MORNING SO WILL KEEP A SLIGHT CHANCE THERE. A LOT OF DIFFERENCE IN WHAT THE MODELS ARE SHOWING AT THE MID AND UPPER LEVELS. IN GENERAL...ANOTHER ACTIVE AFTERNOON LOOKS IN STORE AS A RIGHT REAR QUADRANT OF THE JET STARTS AFFECTING THE AREA... ESPECIALLY IN THE NORTHWEST HALF AND CONTINUES INTO THE NIGHT. DEPENDING ON HOW THE CONVECTION FROM THE PREVIOUS NIGHT PLAYS OUT...THE FRONT LOOKS TO MOVE LITTLE FROM ITS MONDAYS POSITION. THE NAM WOULD SUPPORT NEARLY THE SAME POSITION AND CONSIDERING THE COLD POOL GENERATED...THE FRONT ACTUALLY MAY GET PUSHED A LITTLE FURTHER SOUTH. AND AS LIKE MONDAY...A SHORTWAVE TROUGH WILL MOVE IN FROM THE SOUTHWEST LATE IN AFTERNOON AND CONTINUES ACROSS THE AREA DURING THE OVERNIGHT HOURS. SO ONCE AGAIN WILL HAVE CHANCE POPS GOING IN THE AFTERNOON BUT WILL PROBABLY NEED TO BE HIGHER DEPENDING ON WHERE THE FRONT ENDS UP. VERY HIGH PWS ONCE AGAIN SO VERY HEAVY RAINFALL ALONG WITH SEVERE WEATHER WILL ONCE AGAIN BE POSSIBLE. THE HIGH TEMPERATURE FORECAST IS EVEN A LITTLE MORE PROBLEMATIC THAN MONDAY. GOING BY THE REASONING ABOVE PLUS THE POSSIBILITY OF THE FRONT BEING FURTHER SOUTH DUE TO MESOSCALE INFLUENCES AND RECENT MODEL WARM BIAS AND POSSIBILITY OF A LOT MORE CLOUD COVER...CHOSE TO GO A LITTLE COOLER OR STAY BELOW GUIDANCE. IN SOME LOCATIONS I STILL MAY BE TOO WARM. TUESDAY NIGHT INTO WEDNESDAY NIGHT...MODEL DIFFERENCES IN SPEED AND AMPLITUDE OF MID/UPPER TROUGH WITH THE GFS MUCH FASTER THAN THE CANADIAN AND ECMWF THE CLOSEST WITH EACH MODEL SWAPPING PLACES AS TO WHICH IS THE SLOWEST AND THE MOST AMPLIFIED/WOUND UP. CONSIDERING THE CURRENT AMPLIFIED...BLOCKY AND RETROGRADING PATTERN...NATIONAL ANALYSIS/DISCUSSION...AND ENSEMBLE OUTPUT... THE SLOWER AND MORE AMPLIFIED SCENARIO DOES MAKE MORE SENSE. ALL IN ALL IT LOOKS LIKE MID AND UPPER LEVEL LIFT COMBINED WITH A BOUNDARY DRAPED OVER OR NEAR THE FORECAST AREA WILL KEEP THE PERIOD WET AND COOL. THIS WILL BE THE PERIOD WITH THE HIGHEST POPS. LIKED WHAT THE INIT GAVE ME AND MADE NO CHANGES. ALTHOUGH IF THE SLOWER SOLUTION ENDS UP BEING RIGHT...POPS WILL NEED TO BE HIGHER WEDNESDAY AND WEDNESDAY NIGHT. THURSDAY THROUGH SATURDAY...MODEL DIFFERENCES CONTINUE AND WILL FOLLOW THE REASONING GIVEN ABOVE. THURSDAY AND THURSDAY NIGHT LOOK TO BE THE TRANSITION PERIOD FROM THE WET PERIOD TO A DRIER PERIOD. THE INIT GAVE ME SLIGHT CHANCE TO LOW CHANCE POPS AS ABOVE SYSTEM LEAVES THE AREA. AGAIN A SLOWER SOLUTION COULD FORCE THE POPS TO BE A LITTLE HIGHER THAN WE CURRENTLY HAVE. FRIDAY AND SATURDAY LOOK DRY AS RIDGE BUILDS INTO THE AREA WITH THE STORM TRACK WELL NORTH OF THE REGION. TEMPERATURES THROUGH THE ENTIRE PERIOD LOOK NEAR TO A LITTLE BELOW NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 528 PM MDT SAT AUG 23 2014 VFR CONDITIONS SHOULD PERSIST THROUGH THE PERIOD AT BOTH KGLD...WITH THE POSSIBILITY FOR MVFR IF AN INTENSE THUNDERSTORM WERE TO MOVE OVER A TERMINAL. CONFIDENCE REMAINS HIGHER IN THUNDERSTORM OCCURRENCE AT KMCK THAN KGLD AS THUNDERSTORM ACTIVITY OVER EASTERN COLORADO SHOULD SLIDE NORTH AND EAST. SOUTHERLY WINDS SHOULD SHIFT TO MORE OF A NORTHERLY DIRECTION AS SURFACE LOW/COLD FRONT MOVE EAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...BULLER AVIATION...DR
Hazardous weather outlook, Aug 23, 10:41 AM MDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SAT AUG 23 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240930- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO THIS AFTERNOON AND MOVE ACROSS FAR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE EVENING. STORMS WILL REMAIN MAINLY NORTH OF A LINE EXTENDING FROM FLAGLER COLORADO TO MCCOOK NEBRASKA AND ARE EXPECTED TO DIMINISH AFTER MIDNIGHT. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS THE CENTRAL HIGH PLAINS REGION THROUGH THE REMAINDER OF THE FORECAST PERIOD. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 23, 6:14 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 614 PM MDT SAT AUG 23 2014 COZ090-240100- YUMA COUNTY CO- 614 PM MDT SAT AUG 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 700 PM MDT... AT 614 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF OTIS...OR 13 MILES SOUTHEAST OF AKRON...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YUMA...ECKLEY...HEARTSTRONG AND ABARR. LAT...LON 4033 10243 3972 10236 3974 10280 4030 10279 TIME...MOT...LOC 0014Z 266DEG 20KT 4003 10302 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:14 PM MDT | Special Weather Statement | GLD | Yuma | 46 min |
| Aug 23, 7:32 PM MDT | Special Weather Statement | GLD | Yuma | 58 min |
| Aug 23, 8:30 PM MDT | Special Weather Statement | GLD | Dundy | 45 min |
| Aug 23, 8:46 PM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 21 min |
| Aug 23, 9:02 PM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.